PDA

View Full Version : Medication Review: Lithium



Suzi
22-11-13, 10:59 PM
Name of medication: Lithium

Link to patient information: http://www.patient.co.uk/medicine/lithium

**Please note all following information is based on individual members experiences.
**Any side effects or any questions should ALWAYS be directed to your own medical team.

Paula
23-11-13, 12:44 PM
Wow! Lithium, where do I start? I left this to last cos there's so much to tell. Unlike others, Lithium is not an Ad. It's a mood stabiliser and is, I understand, the drug of choice for those with Bipolar. It does exactly what it says on the tin - it stabilises your mood. In Bipolar, it stops the highs and lows of that condition. But with depression, it is sometimes used to boost the effects of the anti-depressants where ADs alone aren't working. 1psychiatrist once told me they're not entirely sure why it works, just that it does.

The thing with Lithium is that the range of lithium needed in your blood to work, and the range between where it becomes toxic is very small. On lithium, I need to have a blood test every three months to ensure I'm at the right level. Lithium toxicity is a scary thought - and requires instant hospitalisation. The first thing you and your family are told when you go on lithium is how to recognise the symptoms. Lithium can easily damage your liver and kidneys (regular blood tests are given to check) your heart (I have an ECG once a year), your thyroid (mine had to be killed off with radioactivity because of an over active thyroid caused by the lithium).

Aside from that, there are a huge range of medications which are contraindicated with lithium. These include NSAIDs, aspirin, tramadol, citalopram, antacids, and hundreds more.

It can be very easy to become lithium toxic - upset stomach, dehydration, heat, too much salt in the diet, dieting - the list goes on.

Having said all that, I have been on lithium for approx 10 years now. I have thyroid disease as a direct result but, by knowing all the potential risks and being careful, I have never suffered any other detrimental effect as a result of the lithium. I have to wear a medical alert, but that's not a problem. And nothing else was working at the time so I was in far more danger by not taking lithium than I was by starting on it.

Suzi
23-11-13, 12:52 PM
Knowing all that and knowing how it has affected you would you still have agreed to take it in the first place?

Paula
23-11-13, 12:58 PM
Yes. My psychiatrist talked to me about it and then asked me to go away and research it (she knew I like research lol). So I knew before I started taking it what the potential risks were and still went ahead. Even now, I would not let them take me off it. ADs on their own are just not enough for me.

Suzi
23-11-13, 01:02 PM
Thank you. I think that's really helpful for anyone who might be asked about starting it.. Thank you for sharing.

Paula
23-11-13, 01:02 PM
No problem :)

ElizabethJane1
23-11-13, 11:36 PM
Hi I also take lithium 1,000mg at night with 45mg of mirtazapine. Lithium has literally saved my life and I went on it when my son was about a year old - so about fifteen years. I was on a lower dose but this was upped and my bloods are stable around 0.77. I was very afraid about taking lithium not only because of its reputation but also because people immediately think of serious mental illness when you talk about it. I don't carry a medi alert only my lithium card which has name and consultants name and dose of lithium on it. I have not suffered any ill effects from being on it.it is a pain in hot weather taking on enough fluids and also having to eat and drink at regular intervals or I get the shakes. Lithium not only augments my anti depressant but also levels my mood. I am sure it prevents me having the spectacular lows that I used to experience. I know that if I started to experience side effects from the lithium then I would have to come off it. Going into hospital is difficult and my latest overnight stay involved a fair amount of vomiting. I needed to take my drugs because the consequences of not would be worse than the dehydration. Fortunately they put me on a drip and I was able to take my pills.the combination of the mirtazapine and the lithium makes me feel very heavy. If I am going out I will take the lithium at 10pm and the mirt when I am safely in bed. Lithium has to be taken at the same time every night and also the same brand (mine is priadel) but there are others. it requires responsibility with the blood tests and for me that means thyroid , kidney and liver checks. Sometimes electrolytes as well.

Paula
03-03-14, 04:26 PM
An addendum to my comments on lithium. There is a very, very fine line between the amount of lithium you need for it to be effective, and the amount of lithium that becomes toxic. Because of that it requires constant vigilance and regular blood tests. It has come to the front of my mind because my recent blood test has shown that my lithium levels are too low and therefore not doing their job, and I've had to raise my dose by 200mg to 1200mg - and is probably why I've been struggling recently.

ElizabethJane1
16-03-14, 10:57 PM
Hi again Paula 1,200mg is big dose of lithium but if that amount keeps you in the therapeutic range then that is good. For me they like my bloods to be 0.77 and certainly nothing over 0.80. I am on 1,000mg which I thought was a lot. My bloods were 0.60 for years and it was only when I had a major blip that they were upped. I think that the higher range is usually used for bi-polar and to prevent mania. I hope that your lithium levels can be stabilised soon.

ElizabethJane1
19-04-14, 09:57 PM
I just want to add a note about dehydration. Is is very important to drink plenty of fluids whilst taking lithium or the levels in the blood could become toxic. It is also recommended to seek medical advice if you have a stomach upset or vomiting. I have suffered recently for not taking enough fluid and having a sick headache. This is usually remedied with rest and drinking water. Toxicity can occur in warm weather and usually other symptoms are present such as nausea and vomiting and fainting and shaking. Toxicity needs to be dealt with in hospital usually with IV fluids. Dieting can also affect lithium levels.

Paula
19-04-14, 10:50 PM
I second that. I had food poisoning recently and it took far longer than it should for me to recover

Eden
25-04-14, 04:17 PM
I've been on Lithium Carbonate for a year now I've had it in combination with all sorts. The thing is I was only prescribed the quick release version, and I take 500mg at night. Doesn't make a lot of sense really. So in the late afternoon when I take my 500mg it can pull myself together. So It definitely helps me out in the evening, but by the time I've woken up the next day its out of my system. So I've never actually tried lithium properly, and I have no idea why I'm not taking some in the morning.

Sometimes I have had it make me very anhedonic, but that was when I was just starting on it. But yeah it's a pretty useful drug, as someone said earlier Lithium is used to augment with Anti-depressants. I have read some of the reports and in one report 63% of patients stated that they had benefited from Lithium with an anti-depressant.

Paula
25-04-14, 05:28 PM
I'm on 1200mg ....

ElizabethJane1
20-07-14, 09:58 PM
I'm still taking lithium and I owe it for keeping me well. It is a life line. It has an impressive list of side effects but with careful monitoring it can be very useful for a number of people like me who are not bi-polar but have severe recurrent or treatment resistant depression. It is not usually given as a first line treatment. It can take a while to achieve the full benefit from it.

ElizabethJane1
25-07-14, 08:59 AM
Hi all. I went out to Norfolk yesterday to visit an Arts and Crafts style house and garden. They were grade 1 listed. I had real problems keeping hydrated yesterday. Apart from drinking plenty of water as soon as I had the beginnings of a headache I took paracetamol. I felt a bit sicky so around 6.pm I had a snack of some fruit and a piece of cake. Having something to eat, the water and the paracetamol helped stave off any bad lithium side effects. We stopped at a service station on the way home and I bought another bottle of water which kept me going until I got home. My sister who does not take lithium buys the child size bottles of water and drunk one of them. She then wonders why her ankles swell and she feels tired? I didn't need to use the coach loo but I would have done if the need had arisen.

ElizabethJane1
23-02-17, 11:20 PM
Not sure why I'm updating this but it is important to keep taking this medication as it really does work. It is the gold standard for peeps with Bipolar illness. Saying that it is important not to allow the prescription to run out. I think in an emergency a pharmacy with allow you to have a few tablets so long as you are registered with them. It is important to have the three monthly lithium blood test as thyroid, liver and kidney function as checked too. Also electrolytes might be tested too.